Many consumers are unaware of the many disturbing statistics about diseases caused by drugs. Worstpills.org offers an article detailing some of the statistics and drug-induced diseases. They say that more than 9.6 million adverse drug reactions in older Americans happen each year, and many are unreported to doctors.
The following national estimates are based on well-conducted studies, mainly in the United States:
Each year, in hospitals alone, there are 28,000 cases of life-threatening heart toxicity from adverse reactions to digoxin, the most commonly used form of digitalis in older adults.2 Since as many as 40% or more of these people are using this drug unnecessarily (see discussion on digoxin), many of these injuries are preventable.
Each year 41,000 older adults are hospitalized–and 3,300 of these die from ulcers caused by NSAIDs (nonsteroidal anti-inflammatory drugs, usually for treatment of arthritis).3 Thousands of younger adults are hospitalized. (See list of drugs that can cause gastrointestinal bleeding.)
At least 16,000 injuries from auto crashes each year involving older drivers are attributable to the use of psychoactive drugs, specifically benzodiazepines and tricyclic antidepressants.4 Psychoactive drugs are those that affect the mind or behavior. (See list of drugs that can cause automobile accidents.)
Each year 32,000 older adults suffer from hip fractures–contributing to more than 1,500 deaths–attributable to drug-induced falls.5, 6 In one study, the main categories of drugs responsible for the falls leading to hip fractures were sleeping pills and minor tranquilizers (30%), antipsychotic drugs (52%), and antidepressants (17%). All of these categories of drugs are often prescribed unnecessarily, especially in older adults. (See section on sleeping pills and tranquilizers, antipsychotic drugs, and antidepressants.) The in-hospital death rate for hip fractures in older adults is 4.9%.7 Multiplying this times the 32,000 hip fractures a year in older adults attributable to drug-induced falls, 1,568 older adults die each year from adverse drug reactions that cause hip fractures. (See list of drugs that can cause hip fractures because of drug-induced falls)
Approximately 163,000 older Americans suffer from serious mental impairment (memory loss, dementia) either caused or worsened by drugs.8, 9 In a study in the state of Washington, in 46% of the patients with drug-induced mental impairment, the problem was caused by minor tranquilizers or sleeping pills; in 14%, by high blood pressure drugs; and in 11%, by antipsychotic drugs. (See list of drugs that can cause or worsen dementia.)
Two million older Americans are addicted or at risk of addiction to minor tranquilizers or sleeping pills because they have used them daily for at least one year, even though there is no acceptable evidence that the tranquilizers are effective for more than four months, and the sleeping pills for more than 30 days.10
Drug-induced tardive dyskinesia has developed in 73,000 older adults; this condition is the most serious and common adverse reaction to antipsychotic drugs, and it is often irreversible. Tardive dyskinesia is characterized by involuntary movements of the lips, tongue, and sometimes the fingers, toes, and trunk. Since most of the older people taking these drugs were not actually psychotic, they have a serious side effect from antipsychotic drugs prescribed without justification.11 (See list of drugs that can cause tardive dyskinesia or other movement disorders.)
Drug-induced parkinsonism has developed in 61,000 older adults due to the use of antipsychotic drugs such as Haldol, Thorazine, Mellaril, Stelazine, and Prolixin. There are also other parkinsonism-inducing drugs, such as Reglan, Compazine, and Phenergan, prescribed for gastrointestinal problems.12 As mentioned above, most (about 80%) older adults receiving antipsychotic drugs do not have schizophrenia or other conditions that justify the use of such powerful drugs. (See list of drugs that can cause parkinsonism.)
If you or someone you know has been a victim of a defective drug or drug-induced disease, you should contact your doctor immediately. You may also want to consult a personal injury attorney about your case. For a free case evaluation, complete the form to the right.